Alert archive / Illinois / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 38, NWS Chicago, IL
NWS Chicago, IL issued this severe thunderstorm warning at Jul 15, 2021, 1:01 AM CDT for DeKalb County, Ogle County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2021, 1:01 AM CDT (06:01 UTC)
- Expired
- Jul 15, 2021, 1:34 AM CDT
- In force
- 33 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties DeKalb County, IL, Ogle County, IL
The radar
The Chicago radar (KLOT), 102 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 11:57 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2569 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 23.4
The text
As transmitted.
507
WUUS53 KLOT 150601
SVRLOT
ILC037-141-150645-
/O.NEW.KLOT.SV.W.0038.210715T0601Z-210715T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
101 AM CDT Thu Jul 15 2021
The National Weather Service in Chicago has issued a
* Severe Thunderstorm Warning for...
Eastern Ogle County in north central Illinois...
Northwestern De Kalb County in north central Illinois...
* Until 145 AM CDT.
* At 100 AM CDT, a severe thunderstorm was located near Byron, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Rochelle, Byron, Oregon, Davis Junction, Kirkland, Hillcrest,
Malta, Kingston, Stillman Valley, Creston, Lindenwood, Monroe
Center, Fairdale, Kings and Chana.
Including the following interstates...
I-39 between mile markers 98 and 114.
I-88 between mile markers 77 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Chicago.
&&
LAT...LON 4216 8933 4216 8917 4215 8917 4215 8876
4190 8882 4190 8932
TIME...MOT...LOC 0600Z 263DEG 34KT 4207 8925
HAIL...<.75IN
WIND...60MPH
$$
Donofrio2 follow-up statements
532
WWUS53 KLOT 150613
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
113 AM CDT Thu Jul 15 2021
ILC037-141-150645-
/O.CON.KLOT.SV.W.0038.000000T0000Z-210715T0645Z/
Ogle IL-De Kalb IL-
113 AM CDT Thu Jul 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN OGLE AND NORTHWESTERN DE KALB COUNTIES...
At 112 AM CDT, a severe thunderstorm was located over Davis Junction,
or 7 miles south of Rockford Airport, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Rochelle, Davis Junction, Kirkland, Hillcrest, Malta, Kingston,
Stillman Valley, Creston, Lindenwood, Monroe Center, Fairdale, Kings
and Chana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Chicago.
&&
LAT...LON 4214 8918 4216 8917 4215 8917 4215 8876
4190 8882 4191 8931
TIME...MOT...LOC 0612Z 263DEG 34KT 4208 8909
HAIL...<.75IN
WIND...60MPH
$$
Donofrio698
WWUS53 KLOT 150634
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
134 AM CDT Thu Jul 15 2021
ILC037-141-150644-
/O.CAN.KLOT.SV.W.0038.000000T0000Z-210715T0645Z/
Ogle IL-De Kalb IL-
134 AM CDT Thu Jul 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OGLE AND NORTHWESTERN
DE KALB COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.
LAT...LON 4214 8918 4216 8917 4215 8917 4215 8876
4190 8882 4191 8931
TIME...MOT...LOC 0633Z 263DEG 34KT 4211 8881
$$
DonofrioWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 8:46 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jul 14, 8:46 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 846 PM CDT Wed Jul 14 2021 .UPDATE... 845 PM CDT Made some earlier updates to decrease/remove pops through much of the evening hours. Focus remains on upstream convection which will move into the cwa toward/after midnight. Initial area of convection which spread into the IL portion of the forecast area on the leading edge of the better low level instability this afternoon, struggled to maintain itself and eroded quickly as it moved toward the IN state line. Likely culprits appeared to be the downstream presence of a dense mid/upper level cloud deck and relatively strong deep-layer shear which seemed to overpower the somewhat weakly unstable/slightly capped air mass. Cloud shield and light precip did lower temps a bit across parts of northern IL/northwest IN during peak heating. Remainder of the mid- late evening hours therefore looks to remain dry and quiet for much of the forecast area especially east of the I-39 corridor. Attention turns quickly to convection which has developed upstream from central IA into central/eastern WI. This activity is expected to continue to develop into the WFO LOT cwa very late this evening and overnight. Cells had shown some trend toward transitioning into a more linear MCS/QLCS mode earlier, though has tended to remain a more messy semi-discrete mode for now. Effective bulk shear approaching 60 kts is somewhat more orthogonal to the linear forcing which would support a more discrete mode potentially persisting for a time, and likely tend to result in a somewhat slower advance into our forecast area and perhaps an overall lower severe threat. A few storms could continue to maintain a gusty wind threat overnight especially northwest earlier in the night, thought the greater threat overnight and early Thursday morning will likely be the heavy rainfall potential as a southwest 40 kt low level jet parallel to the convective line supports slow MCS movement and training of cells. With uncertainty lingering in the details of the evolution of storms and specific threat area overnight will need to continue to monitor, though some localized areas of 2+ inch rains continue to appear possible mainly north of I-80. Ratzer && .SHORT TERM... 238 PM CDT Through Thursday night... After any potential convection early this evening, an outflow boundary will likely have laid out somewhere across the north half of the forecast area. A brief lull in convection is possible later this evening, but a strong 45kt LLJ will allow for a quickly recovering air mass into the area while also interacting with the existing outflow boundary. With individual storm motion becoming generally parallel to the boundary, the waning severe threat will transition to a heavy rain threat with training convection along and just north of the boundary overnight into Thursday morning. PWATs around 1.8" combined with an expected slow southward progression of the convection supports a localized flooding threat with small pockets of rainfall in excess of 2" north of I-80. Considerable uncertainty in the convective evolution along with the potential for more isolated vs. widespread instances of flooding precludes the need for a Flash Flood Watch at this time, but convective evolution will need to monitored for a potential issuance later this evening. The effective cold front/outflow will sag south through the day Thursday, pushing the more focused area of showers and embedded convection into the southern CWA by the afternoon. Isolated marginally severe storms are possible across the far southern CWA in the afternoon if the effective boundary is slower than anticipated. A secondary mid-level wave exiting the central/southern Great Plains Thursday night will continue to feed robust amounts of low-level moisture into the south half of IL/IN. Showers and embedded thunder will remain likely as will the associated heavy rain potential across southern portions of the CWA into Thursday night. Kluber && .LONG TERM... 313 PM CDT Friday through Wednesday... The unsettled pattern continues for Friday with the base of the upper trough swinging through with its associated low pressure center and cold front. Models of course differ in the exact track of the low, or really more of a wave along the frontal zone, which in turn influences the extent of the precipitation shield depicted by various solutions. The NAM is a northern outlier but the ECMWF and GFS along with their ensembles are in decent agreement with keeping the low a bit farther south, perhaps limiting the amount of rainfall along the WI state line and putting the highest axis somewhere closer to the I-80 corridor. This placement likely will continue to evolve. High temperatures on Friday will be limited to the 70s in most locations, and lower 70s along the lake with the onshore winds. The rainfall on Friday could linger most of the day, at least across the southern half of the forecast area, before gradually tapering overnight...again discounting the slower NAM solution. With the upper trough moving east, the weekend for most of the area presently looks dry and continued mild, with Sunday a bit warmer than Saturday given better insolation. Portions of northwest Indiana would be most favored for any showers that do manage to develop given the closer proximity to the departing upper low. Increasing heights aloft and a strengthening surface high across the Midwest should continue to support dry conditions through the middle of next week, with gradually warmer temperatures. Lenning && .AVIATION... For the 00Z TAFs... 638 PM...Forecast concerns include... Chance for thunderstorms Thursday morning and Thursday afternoon. Northeast wind shift Thursday afternoon. Low level wind shear overnight. Mvfr cigs Thursday. Scattered thunderstorms across northern IA are expected to move generally easterly reaching northwest IL and rfd in the 04z-05z time period and likely in a slow weakening trend. These storms are expected to continue across the Chicago terminals in the predawn hours of Thursday morning though low confidence for coverage and intensity. There will likely be an outflow boundary with a wind shift to west/northwest though this may weaken some if storms weaken by the time it reaches the Chicago area. Another period of scattered thunderstorms is possible Thursday afternoon though low confidence for coverage. Its possible the bulk of thunderstorms on Thursday is south of the terminals and for now have maintained prob mention. Also possible that thunderstorm timing could be a little earlier than current 20z start time. A wind shift from the northeast is likely Thursday afternoon for ord/mdw/gyy. Low confidence on timing which will likely be dependent on thunderstorm coverage. Eventually, prevailing northeast winds late Thursday afternoon or early Thursday evening appear likely. Current winds have turned south/southeast and should drift back to south/southwest through the mid evening as low level winds increase with low level wind shear expected. Winds should favor more of a southwest or west/southwest by morning and slowly turn more westerly or northwesterly by Thursday afternoon. Mvfr cigs/vis will be possible with any thunderstorms later tonight and Thursday but a period of prevailing mvfr cigs, possibly low mvfr cigs is possible Thursday morning. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 14, 4:20 PM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
420 PM CDT Wed Jul 14 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-152130-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
420 PM CDT Wed Jul 14 2021 /520 PM EDT Wed Jul 14 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited to Elevated Thunderstorm Risk...with an associated:
Limited damaging wind risk...up to 60 mph.
Limited hail risk...up to nickel to quarter size.
Limited Flooding Risk.
DISCUSSION...
An area of showers and embedded thunderstorms will move across
northern Illinois through mid-evening. While a strong to severe
thunderstorm or two are possible, coverage of these stronger
storms will likely be somewhat isolated. However, any severe
thunderstorm which might occur into early this evening would be
capable of producing wind gusts strong enough to down tree limbs
and marginally severe hail. Very heavy downpours are also likely.
After a lull in coverage in the mid and late evening, scattered to
numerous thunderstorms are forecast to develop into areas mainly
north of I-88 after midnight. A more organized cluster of
thunderstorms with a damaging wind potential is a possible scenario,
however the main threat overnight is expected to be torrential
downpours and localized flash flooding. Wind gusts strong enough
to down tree limbs would be possible in any embedded strong or
severe thunderstorms if a more organized cluster of thunderstorms
does develop.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Friday...
Limited Flooding Risk.
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk, mainly south of I-80.
DISCUSSION:
Scattered to numerous thunderstorms with a torrential downpour
and flooding risk could persist through a portion of Thursday
morning. Then in the afternoon and evening, additional
thunderstorms are likely, some of which could be strong to severe.
Torrential downpours will be likely in thunderstorms, which could
cause localized flash flooding. The localized flash flooding risk
could persist into Friday afternoon and evening, mainly along and
south of a LaSalle-Peru to Gary Indiana line.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed early this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at around 35 mph.
LMZ740>745-152130-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
420 PM CDT Wed Jul 14 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Limited to Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...to 34 knots or greater.
Limited hail risk...up to nickel to quarter size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thursday...
Limited Severe Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Ratzer
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Special weather statement, Jul 15, 12:39 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
1239 AM CDT Thu Jul 15 2021
ILZ010-150630-
Lee IL-
1239 AM CDT Thu Jul 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 130 AM CDT...
At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rock Falls, moving east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Dixon, Amboy, Franklin Grove, Ashton, Sublette, Woodhaven Lakes,
Grand Detour, Nelson, Harmon, Woodland Shores, Eldena, Lee Center and
Nachusa.
Including the following interstate...
I-88 between mile markers 45 and 71.
This includes... Lee County Fairgrounds and Sauk Valley College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Chicago.
&&
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Illinois.
LAT...LON 4190 8963 4190 8942 4189 8943 4189 8942
4190 8941 4190 8936 4189 8936 4189 8915
4158 8917 4159 8963
TIME...MOT...LOC 0539Z 265DEG 28KT 4176 8965
DonofrioThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 12:08 AM CDT | Severe Thunderstorm Warning | LOT | Ogle, Winnebago | 52 min |
| Jul 15, 12:39 AM CDT | Special Weather Statement | LOT | Lee | 51 min |
| Jul 15, 12:47 AM CDT | Severe Thunderstorm Warning | LOT | Boone, Winnebago | 43 min |
| Jul 15, 5:12 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 35 min |
| Jul 15, 5:46 PM CDT | Special Weather Statement | LOT | Ford | 59 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.